as a potential gastrointestinal side effect of the medication,13 to our knowledge, this is the first report of metallic taste associated with topical use of topical 5-fluorouracil in the literature.
Systemic administration of 5-fluorouracil, however, has been implicated in the development of dysgeusia in 2-7 percent of patients receiving this medication.14,15 Altered taste sensation
is a commonly reported problem among cancer patients receiving systemic chemotherapy, with up to 75 percent of chemotherapy patients reporting such changes.16,17 The mechanism behind these disturbances is not well understood but is thought to involve damage to cells responsible for taste. The medication may destroy taste receptor cells within taste buds.18 These cells have a high turnover rate of 10 days and are susceptible to toxicity from chemotherapeutic agents.19 These medications may also affect neuronal cells leading to disruption of afferent taste pathways.18
Initial studies in absorption of radiolabeled, topical 5% 5-fluorouracil
showed that ~6 percent of the topical dose is systemically absorbed.20 Other studies showed absorption to be only 2.6 percent, but diseased skin had 15-75 times greater absorption compared to healthy skin.21,22 While our patient only applied 5-fluorouracil to a limited body surface area, systemic absorption
of the medication likely accounts for her transient dysgeusia. Other common side effects of systemic 5-fluorouracil
include myelosuppresion, mucositis and diarrhea. Life-threatening toxicity due to topical application of 5-fluorouracil
for treatment of basal cell carcinoma has been reported.23 In that case, the patient was found to have a deficiency of dihydropyrimidine
dehydrogenase (DHD), the initial rate-limiting enzyme in the metabolism of fluorouracil, which led to severe hematological and gastrointestinal toxicity. While the DHD status
of our patient is unknown, we do not recommend use of fluorouracil over any larger surface area in this patient in the future due to the potential for more serious side effects.
Dysgeusia, which developed during topical fluorouracil treatment
for squamous cell carcinoma in situ, was fortunately a self-limited side effect in our patient. Given that this medication is frequently applied over larger body surface areas than in our patient, those prescribing this medication should be aware of rare but potentially serious side effects of this medication due to its systemic absorption.
The authors have no relevant conflicts of interest to disclose.
- Eaglstein WH, Weinstein GD, Frost P. Fluorouracil mechanism of action
in human skin and actinic keratosis. I. Effect on DNA synthesis in vivo. Arch Dermatol. 1970;101:132-139.
- Diasio RB, Harris BE. Clinical pharmacology of 5-fluorouracil. Clin Pharmacokinet. 1989;16:215-237.
- Fallon G, Schulz EJ. Skin changes in patients treated with 5-fluorouracil. Brit J Dermatol. 1962;74:229-236.
- Klein E, Helm F, Milgrom H, et al. Tumors of the skin. II. Keratoacanthoma:
Local effect of 5-fluorouracil. Skin. 1962;1:153-156.
- Sturm HM. Bowen's disease and 5-fluorouracil. J Am Acad Dermatol. 1979;1:513-522.
- Bargman H, Hochman J. Topical treatment of Bowen's disease with 5-fluorouracil. J Cutan Med Surg. 2003;7:101-105.
- Jansen GT. Topical therapy with 5-fluorouracil. J Surg Oncol. 1971;3:317-323.
- Goette DK, Odom RB, Owens R. Allergic contact dermatitis from topical fluorouracil. Arch Dermatol. 1977;113;196-198.
- Burnett JW. Two unusual complications of topical fluorouracil therapy. Arch Dermatol. 1975;111:398.
- Burnett JW. Further observations on two unusual complications of topical fluorouracil therapy. Arch Dermatol. 1982;118:74.
- Dillaha CJ, Jansen GT, Honeycutt WM, et al. Selective cytotoxic effect
of topical 5-fluorouracil. Arch Dermatol. 1963;88:247-256.
- Goldman, L. The response of skin cancer to topical therapy with 5-fluorouracil. Canc Chemother Rep. 1968;28:49-52.
- Fluorouracil cream [package insert]. Hawthorne, NY: Taro Pharmaceuticals
USA Inc.; 2010.
- Tirgan MA. Efficacy of dexamethasone in prevention of chemotherapy
induced disturbance of taste. J Clin Oncol. 2005;23(suppl16):8136.
- Guidice M. Taste disturbances linked to drug use. Can Pharm J. 2006;139:70-73.
- Wickham RS, Rehwaldt M, Kefer C, et al. Taste changes experienced
by patients receiving chemotherapy. Oncol Nurs Forum. 1999;26:697-706.
- Bernhardson BM, Tishelman C, Rutqvist LE. Self-reported taste and smell changes during cancer chemotherapy. Support Care Cancer. 2008;16:275-283.
- Hong JH, Omur-Ozbek P, Stanek B, et al. Taste and odor abnormalities
in cancer patients. J Support Oncol. 2009;7:58-65.
- Nahikian-Nelms ML. General feeding problems. In: Bloch AS, ed. Nutrition Management of the Cancer Patient. Sudbury, Mass: Jones and Bartlett Publishers; 1990:47.